Severe hypomagnesaemia in long-term users of proton-pump inhibitors
Article first published online: 23 JAN 2008
© 2008 The Authors. Journal compilation © 2008 Blackwell Publishing Ltd
Volume 69, Issue 2, pages 338–341, August 2008
How to Cite
Cundy, T. and Dissanayake, A. (2008), Severe hypomagnesaemia in long-term users of proton-pump inhibitors. Clinical Endocrinology, 69: 338–341. doi: 10.1111/j.1365-2265.2008.03194.x
- Issue published online: 15 JUL 2008
- Article first published online: 23 JAN 2008
- (Received 29 October 2007; returned for revision 10 November 2007; finally revised 12 November 2007; accepted 15 January 2008)
Objective To explore the mechanism underlying severe hypomagnesaemia in long-term users of proton-pump inhibitors (PPIs).
Patients Two cases of severe hypomagnesaemia in adult long-term users of the PPI omeprazole, presenting with hypocalcaemic seizures.
Measurements We studied renal magnesium handling during an incremental intravenous magnesium infusion, and assessed total body magnesium status by the 24-h retention of the parenteral load. We also observed the effects of oral magnesium supplements whilst continuing the PPI, and the effect of withdrawal of the PPI.
Results Both patients were severely magnesium-depleted and had avid renal magnesium retention, implicating a failure of intestinal magnesium absorption. There was no evidence of generalized malabsorption. The hypomagnesaemia could be partially corrected by high dose oral magnesium supplementation, and resolved on withdrawal of PPIs.
Conclusions PPI use can inhibit active magnesium transport in the intestine, though it is not clear if this is an idiosyncratic effect. Long-term PPI users who are highly adherent to treatment can eventually deplete total body magnesium stores and present with severe complications of hypomagnesaemia.